Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Northern Indiana

April 9, 2001Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 6:47 AM EST for Saint Joseph County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 6:47 AM EST (11:47 UTC)
Expired
Apr 9, 2001, 7:30 AM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saint Joseph County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 091148
SVRFWA
INC141-091230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. JOSEPH COUNTY IN INDIANA

* UNTIL 730 AM EST

* AT 647 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF SOUTH BEND...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SOUTH BEND
  ROSELAND
  INDIAN VILLAGE
  MISHAWAKA
  GEORGETOWN
  GRANGER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4176 8647 4162 8648 4161 8609 4178 8607

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:29 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 2:29 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 AM EST MON APR 9 2001

CONVECTION CURRENTLY FIRING ALONG WARM FRONT N OF KIWX FA OVER SWRN
LWR MI.  DP/S ARE IN LWR 60S S OF FRONT OVER NRN IND AND IN LWR 40S
OVER SRN MI.  MAIN RESULT OF CONVECTION HAS BEEN VRY HVY RAIN AND
LARGE HAIL.  MCS OVER IA GRADUALLY SPREADING E INTO WRN IL AND SWRN
WI.  MOST CLOUD TOP COOLING IS TO NE SO BELIEVE MAIN AREA OF
CONVECTION FROM MCS WILL CONT TO MOVE INTO WI.  THKNS CONTOURS
REFLECT THIS AS THEY HAVE A SW TO NELY ANTICYCLONIC CURVE.

HIGH PRES OVER ONT IS PROGGED TO BUILD INTO NRN GRT LKS TDY SO WARM
FRONT SHUD START TO MOVE S AGAIN BY 18Z.  AS A RESULT THKNS CONTOURS
BECOME ELY OVER KIWX FA BY 15Z.  00Z ETA 6 HR PROG MATCHES CURRENT
LOCATION OF WARM FRONT WELL.  NGM AND AVN HAVE FRONT SLIGHTLY FARTHER
S OVER SRN MI AT 06Z.  THETA-E GRAD STAYS OVER FA THRU PD.  S OF
FRONT THETA-E VALUES STAY AOA 320 C THRU 00Z WED.  H8 30 KT JET
MOVES INTO SRN IL BY 00Z TUE.  BY 06Z TUE ETA CAPE/S ARE PROGGED
TO BE ABV 2500 J/KG WITH LI/S LESS THAN NEG 8 OVER WRN IND.  WITH
PLENTY OF MOISTURE IN PLACE AND UPR LVL DYNAMICS SHUD SEE ANOTHER
ROUND OF CONVECTION TONIGHT MAINLY BEFORE 12Z.

ALL MODELS HOWEVER KEEP FRONT OVER KIWX FA THRU 18Z TUE.  THUS WILL
KEEP CLDS IN FCST THRU PD.  FRONT MOVES BACK N ON WED AHEAD OF STRONG
SYSTEM OVER PLAINS.  GOOD SLY FLOW AND MOISTURE CONVERGENCE ALONG
FRONT WILL ALLO?W FOR LOCALLY HVY RAIN WITH THIS SYSTEM.  COLD FRONT
SHUD MOVE THRU LATE THURS SO WILL GO WITH MCLDY ON FRI AND PCLDY FOR
WEEKEND.  MISFWA AVAIL.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Apr 9, 5:59 AM EST, 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 AM EST MON APR 9 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT
OVER NORTHERN INDIANA..SOUTHERN LOWER MICHIGAN AND NORTHWEST OHIO.

A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TODAY THROUGH TONIGHT.
A THUNDERSTORM COMPLEX OVER NORTHERN ILLINOIS WILL CONTINUE TO MOVE
EAST TODAY.  THIS COMPLEX...ALONG WITH AN UNSTABLE ATMOSPHERE...WILL
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT ALONG THE WARM FRONT LATER
TODAY.  LARGE HAIL AND DESTRUCTIVE WINDS WILL BE THE MAIN THREAT WITH
THE STRONGER THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:17 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange33 min
Apr 9, 5:19 PM ESTSevere Thunderstorm WarningIWXCass, Miami31 min
Apr 9, 5:43 PM ESTSevere Thunderstorm WarningIWXGrant, Wabash47 min
Apr 9, 5:48 PM ESTSevere Thunderstorm WarningIWXPulaski62 min
Apr 9, 5:52 PM ESTSevere Thunderstorm WarningIWXMiami28 min
Apr 9, 6:19 PM ESTSevere Thunderstorm WarningIWXHuntington61 min
Apr 9, 6:22 PM ESTSevere Thunderstorm WarningIWXCass, Fulton58 min
Apr 9, 6:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
Apr 9, 6:41 PM ESTSevere Thunderstorm WarningIWXGrant39 min
Apr 9, 6:42 PM ESTTornado WarningIWXCass, Miami38 min
Apr 9, 6:55 PM ESTTornado WarningIWXBlackford, Grant50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.